Alert archive / Kansas / Tornado Warnings in 2022
Tornado Warning 28, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jun 15, 2022, 7:55 PM CDT for Lyon County, Kansas. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2022, 7:55 PM CDT (00:55 UTC)
- Expired
- Jun 15, 2022, 8:15 PM CDT
- In force
- 20 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
County Lyon County, KS
The radar
The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 7:57 PM CDT | HAIL 1 | Olpe, KS | DELAYED REPORT. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 6:21 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2507 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 14.4
The text
As transmitted.
861
WFUS53 KTOP 160055
TORTOP
KSC111-160130-
/O.NEW.KTOP.TO.W.0028.220616T0055Z-220616T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
755 PM CDT Wed Jun 15 2022
The National Weather Service in Topeka has issued a
* Tornado Warning for...
South central Lyon County in east central Kansas...
* Until 830 PM CDT.
* At 755 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Olpe, moving east at 5 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Olpe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3819 9629 3827 9625 3827 9607 3817 9614
TIME...MOT...LOC 0055Z 284DEG 3KT 3824 9621
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
Reese2 follow-up statements
839
WWUS53 KTOP 160107
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
807 PM CDT Wed Jun 15 2022
KSC111-160130-
/O.CON.KTOP.TO.W.0028.000000T0000Z-220616T0130Z/
Lyon-
807 PM CDT Wed Jun 15 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR SOUTH
CENTRAL LYON COUNTY...
At 806 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Olpe, moving east at 5 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Olpe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3819 9625 3826 9623 3827 9607 3817 9614
TIME...MOT...LOC 0106Z 284DEG 3KT 3824 9620
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
Reese878
WWUS53 KTOP 160115
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
815 PM CDT Wed Jun 15 2022
KSC111-160125-
/O.CAN.KTOP.TO.W.0028.000000T0000Z-220616T0130Z/
Lyon-
815 PM CDT Wed Jun 15 2022
...THE TORNADO WARNING FOR SOUTH CENTRAL LYON COUNTY IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
LAT...LON 3819 9625 3826 9623 3827 9607 3817 9614
TIME...MOT...LOC 0113Z 284DEG 3KT 3824 9619
$$
ReeseWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 15, 6:45 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 15, 6:45 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Topeka KS 645 PM CDT Wed Jun 15 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 244 PM CDT Wed Jun 15 2022 Forecast Highlights: -Strong to severe storms are possible this evening and again tomorrow (Thursday). -Heat and humidity are here to stay through the extended period. Forecast Discussion: At 19Z, a cold front was slowly progressing eastward through northeast Kansas, and was located near a line from Seneca to Manhattan to Abilene. A cumulus field was evident on visible satellite ahead of the boundary, and temperatures were noticeably cooler west of the front. An analysis of the mesoscale environment ahead of the front reveals a mainly uncapped boundary layer consisting of 4000+ J/kg of SBCAPE. Effective bulk wind shear is around 30 to 35 kts. This parameter could increase into the evening, due mainly to speed shear. As the boundary moves into east-central Kansas late this afternoon, thunderstorms are expected to develop around 22/23Z, likely near or just east of a line from Topeka to Emporia. Given our moist and unstable air mass, thunderstorms that develop could produce large hail and damaging wind gusts. The tornado risk is fairly low given the nearly straight structure of the forecast hodographs and lack of directional shear in this region. Storms could train over the same general area given the slow progression of the front. POPs decrease after 02Z (9 PM CDT). Today's front looks to become more diffuse in eastern Kansas tonight before beginning to push slightly northward tomorrow. High heat and humidity will once again build near and south of the boundary, prompting the need for another Heat Advisory for much of the CWA. That advisory will be in place from noon until 8 PM tomorrow with heat index values ranging from 103 to 107 degrees F. Aside from the heat, another round of strong to severe storms looks possible near and north of the front by tomorrow evening. A few CAMs show an MCS developing in north-central KS, moving east with time. Other CAMs keep storms mainly in Nebraska. Uncertainty in exact details remains, but confidence is higher that any storm that develops could again become severe. An upper level ridge builds over the central US on Friday and is expected to remain in place through the weekend. Southerly low level flow will persist with a surface ridge centered near the Great Lakes this weekend. Hot and humid conditions will continue as a result with each afternoon expected to have highs in the 90s and heat index values even higher. Heat precautions will be necessary if spending abundant time outdoors this weekend to ensure safety. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 645 PM CDT Wed Jun 15 2022 Line of storms will remain to the southeast of TOP and FOE and will continue to mention VCTS through 0130Z. The line will continue to sag southeast. Outside of any convection vfr conditions are expected. The frontal boundary has moved south of the terminals so north winds of 10kts or less are expected. Winds will become light and then become southwest around 10kts by 14Z. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon to 8 PM CDT Thursday for KSZ020>024-026- 034>040-054>056-058-059. && DISCUSSION...Teefey AVIATION...53
Hazardous weather outlook, Jun 15, 2:51 PM CDT, 5 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 251 PM CDT Wed Jun 15 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-162000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 251 PM CDT Wed Jun 15 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Evening and Tonight Thunderstorms are possible late this afternoon into the evening across east central Kansas. These storms could be strong to severe and produce large hail, damaging winds, and locally heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Heat Advisory will be in effect from noon until 8 PM Thursday across much of the area with afternoon heat index values between 103 and 107 degrees. There is also a chance for strong to severe thunderstorms Thursday afternoon and evening. Damaging winds and large hail will be the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Jun 15, 6:07 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Topeka KS
607 PM CDT Wed Jun 15 2022
KSZ026-039-040-055-152345-
Shawnee-Jefferson-Douglas-Osage-
607 PM CDT Wed Jun 15 2022
...A strong thunderstorm will impact portions of south central
Jefferson, southeastern Shawnee, northwestern Douglas and
northeastern Osage Counties through 645 PM CDT...
At 606 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carbondale, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lawrence, Carbondale, Richland, Lecompton, Clinton, Lone Star,
Pleasant Grove, Clinton Lake and Williamstown.
This includes Kansas Turnpike between mile markers 191 and 202.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3879 9572 3888 9576 3910 9527 3883 9522
TIME...MOT...LOC 2306Z 256DEG 29KT 3885 9567
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ReeseSpecial weather statement, Jun 15, 6:18 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
618 PM CDT Wed Jun 15 2022
KSZ054-055-160000-
Lyon-Osage-
618 PM CDT Wed Jun 15 2022
...A strong thunderstorm will impact portions of central Osage and
northeastern Lyon Counties through 700 PM CDT...
At 617 PM CDT, Doppler radar was tracking a pair of strong
thunderstorms 4 miles west of Osage City, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Osage City, Overbrook, Lyndon, Burlingame, Scranton and Pomona Lake.
This includes Kansas Turnpike between mile markers 137 and 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3869 9551 3859 9551 3853 9617 3877 9591
3881 9550 3870 9550
TIME...MOT...LOC 2317Z 256DEG 28KT 3867 9589
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ReeseSpecial weather statement, Jun 15, 6:36 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Topeka KS
636 PM CDT Wed Jun 15 2022
KSZ026-160000-
Jefferson-
636 PM CDT Wed Jun 15 2022
...A strong thunderstorm will impact portions of southeastern
Jefferson County through 700 PM CDT...
At 636 PM CDT, Doppler radar was tracking a strong thunderstorm near
Williamstown, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Williamstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.
&&
LAT...LON 3913 9519 3904 9519 3904 9527 3905 9528
3905 9529 3903 9528 3904 9530 3903 9533
3903 9535 3913 9533 3918 9518 3913 9518
TIME...MOT...LOC 2336Z 259DEG 22KT 3907 9527
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
ReeseSpecial weather statement, Jun 15, 6:53 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Topeka KS
653 PM CDT Wed Jun 15 2022
KSZ054-055-058-160030-
Coffey-Lyon-Osage-
653 PM CDT Wed Jun 15 2022
...A strong thunderstorm will impact portions of southwestern Osage,
northwestern Coffey and southern Lyon Counties through 730 PM CDT...
At 652 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emporia, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Emporia, Lebo, Olpe, Hartford and Neosho Rapids.
This includes the following highways...
Interstate 35 between mile markers 131 and 152.
Kansas Turnpike between mile markers 116 and 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
&&
LAT...LON 3831 9636 3844 9615 3847 9575 3825 9593
3824 9636
TIME...MOT...LOC 2352Z 264DEG 25KT 3836 9615
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
ReeseLocal storm report, Jun 15, 7:13 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
713 PM CDT WED JUN 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HEAVY RAIN 1 S EMPORIA 38.39N 96.18W
06/15/2022 M1.15 INCH LYON KS BROADCAST MEDIA
&&
NGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:09 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 36 min |
| Jun 15, 7:43 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 32 min |
| Jun 15, 8:15 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 30 min |
| Jun 15, 8:23 PM CDT | Flash Flood Warning | TOP | Lyon | 2 hr |
| Jun 15, 10:45 PM CDT | Areal Flood Warning | TOP | Lyon | 6 hr |
| Jun 16, 2:34 PM CDT | Excessive Heat Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 48 hr |
| Jun 16, 2:34 PM CDT | Heat Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 29 hr |
Nearby
Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.